Colorado, 2008

Tornado and Hail in Colorado, August 15, 2008

August 15, 2008 · NWS PUB · 4 events in 2 counties and zones

Severe thunderstorms produced hail up to the size of golf balls in Custer County and a brief tornado over eastern Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of golf balls in Custer County and a brief tornado over eastern Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 15, 4:21 AM MST, 7 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 4:21 AM MST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
521 AM MDT FRI AUG 15 2008

.SHORT TERM...
(TODAY AND TONIGHT)

UPPER LOW CENTER VISIBLE IN SATELLITE PICTURES SPINNING OVER
NORTHEAST WYOMING THIS MORNING...HEADED SOUTH TO SOUTHWEST.  THE
LOW CENTER SHOULD REACH THE SOUTHWEST CORNER OF WYOMING BY THIS
AFTERNOON AND THEN REMAIN THERE THROUGH TONIGHT.  IN THIS
POSITION...THE UPPER JET COMING AROUND THE BACK SIDE OF THE UPPER
LOW WILL BE IN A GOOD POSITION TO PROVIDE A SUSTAINED PERIOD OF
BROAD SCALE SYNOPTIC LIFT OVER EASTERN COLORADO.  THIS...COUPLED
WITH MODEST UPSLOPE FLOW IN THE LOW AND MID LEVELS...MARGINAL
INSTABILITY...AND PLENTY OF MOISTURE PROMISES A PERIOD FAIRLY
WIDESPREAD PRECIPITATION ACROSS SOUTHERN COLORADO TODAY THROUGH
TONIGHT.

DURING THE AFTERNOON AND EVENING HOURS...COULD BE DEALING WITH SOME
SEVERE WEATHER AGAIN ACROSS THE PLAINS.  CAPE VALUES RISE TO THE
500-1000 J/KG RANGE DURING PEAK HEATING.  WITH THE UPPER JET
NEARBY...THE SHEAR LOOKS PRETTY GOOD. 0-6KM BULK SHEAR VALUES REACH
40-50KTS 21Z-03Z.  NORTHWEST FLOW ALOFT...LOW LEVEL SOUTHEAST
FLOW...  SUFFICIENT CAPE AND INSTABILITY...COULD BE THE RECIPE FOR
ROTATING STORMS PRODUCING HAIL UP TO 2 INCHES IN DIAMETER...WIND
GUSTS TO 60 MPH OR GREATER...HEAVY RAIN...FREQUENT LIGHTNING...AND
EVEN A TORNADO OR TWO.

OTHERWISE...EXPECT FAIRLY NUMEROUS SHOWERS OVER SOUTHERN COLORADO
TODAY AND TONIGHT...WITH FEWER SHOWERS THE FARTHER WEST YOU GO.  THE
PRIMARY THREATS WITH NON-SEVERE STORMS TODAY WILL BE HAIL UP TO 1/2
INCH IN DIAMETER...HEAVY RAIN...WINDS UP TO 50 MPH AND LIGHTNING.

THIS SHOULD BE THE BEGINNING OF A GOOD PERIOD OF WETTING SHOWERS
OVER MUCH OF SOUTHERN COLORADO.  SUSPECT THAT MANY AREAS OF THE EAST
WILL SEE A QUARTER TO A HALF INCH OF RAIN BETWEEN NOW AND SATURDAY
MORNING...WITH ISOLATED AMOUNTS OVER AN INCH.  THE WESTERN MOUNTAIN
AND HIGH VALLEY AREAS WILL LIKELY SEE SPOTTIER AMOUNTS...GENERALLY
LESS THAN A QUARTER INCH.  HOWEVER...A FEW AREAS COULD SEE GREATER
AMOUNTS.  THERE COULD BE ENOUGH RAIN IN SOME AREAS TO PRODUCE SOME
MINOR URBAN AND SMALL STREAM FLOOD PROBLEMS.  BUT...FOR THE MOST
PART...JUST BENEFICIAL WETTING RAINS FOR A CHANGE.

ON A FINAL NOTE...WE COULD STILL BE LOOKING AT SOME WET SNOW
ACCUMULATIONS IN THE HIGHER MOUNTAINS BY SATURDAY MORNING.  THIS
WOULD BE MOST LIKELY TO OCCUR OVER THE SAWATCH RANGE...THE MOSQUITO
RANGE AND PIKES PEAK.  HOWEVER...ANY OF THE HIGH MOUNTAINS WILL BE
SUSCEPTIBLE.  THE AIRMASS WITH THIS STORM IS NOT THAT COLD BUT JUST
COLD ENOUGH FOR SOME WET SNOW.  IF THE PRECIPITATION FALLS HARD
ENOUGH...ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF
ACCUMULATION BY SUNRISE SATURDAY. LW

.LONG TERM...
(SATURDAY THROUGH THURSDAY)

PRIMARY METEOROLOGICAL CONCERNS FOR THE LONGER TERM INCLUDE
THE POTENTIAL FOR HEAVY PRECIPITATION AS WELL AS UNSEASONABLY COOL
MAXIMUM TEMPERATURES...ESPECIALLY OVER EASTERN SECTIONS FROM
SATURDAY INTO MONDAY AND THE POTENTIAL FOR SOME HIGHER MOUNTAIN
SNOW.

LATEST LONGER TERM MODELS INDICATE THAT CLOSED UPPER LOW OVER
NORTHWEST COLORADO AT 12Z SATURDAY DROPS VERY SLOWLY INTO
SOUTHEAST COLORADO/NORTHEAST NEW MEXICO BY 12Z MONDAY BEFORE
MAKING ITS MOVE SLOWLY OUT OF THE CWFA BY LATER NEXT WEEK.

SURFACE HIGH CENTERED FROM WYOMING INTO NEBRASKA ON SATURDAY
SLOWLY REPOSITIONS TO EASTERN KANSAS BY MONDAY BEFORE GIVING WAY
TO SOME LEE SIDE TROUGHING BY NEXT THURSDAY. MOIST AND COOL
UPSLOPE FLOW EXPECTED TO CONTINUE...ESPECIALLY OVER EASTERN
SECTIONS OF THE CWFA FROM SATURDAY INTO MONDAY WITH SOME WARMING
AND DRYING STILL ANTICIPATED FROM TUESDAY INTO THURSDAY.

WITH PROJECTED PRECIPITABLE WATERS FROM SATURDAY INTO MONDAY
RUNNING IN THE 0.75 TO 1.50 INCH RANGE FROM THE I-25 CORRIDOR TO
THE KANSAS BORDER EXPECT THAT LOCALLY HEAVY RAINFALL TO BE AN
ISSUE THIS TIME-FRAME...ESPECIALLY ON SATURDAY. ALSO WITH CONTINUE
TO PAINT SOME GENERALLY LIGHT ACCUMULATING SNOW OVER THE HIGHER
MOUNTAINS AT TIMES FROM SATURDAY INTO MONDAY MORNING.

FINALLY...MAXIMUM TEMPERATURES FROM THE EASTERN SLOPES OF THE EASTERN
MOUNTAINS/FOOTHILLS TO THE KANSAS BORDER PROJECTED TO RUN SOME 10F
TO 20F BELOW MID-AUGUST CLIMATOLOGICAL AVERAGES ON SATURDAY AND
SUNDAY...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY. WARMING
TEMPERATURES SHOULD THEN BE NOTED FROM TUESDAY INTO THURSDAY OF
NEXT WEEK.

&&

.AVIATION...

NUMEROUS SHOWERS...WITH OCCASIONAL EMBEDDED THUNDERSTORMS ACROSS
FORECAST AREAS THROUGH TONIGHT.  SEVERE STORMS POSSIBLE OVER THE
EASTERN PLAINS THIS AFTERNOON AND EVENING. REFER TO ABOVE DISCUSSION
FOR THREATS ASSOCIATED WITH THUNDERSTORMS.  CIGS AND VSBYS WILL DROP
INTO THE MVFR AND IFR RANGES WITH SHOWERS AND THUNDERSTORMS.  SNOW
SHOWERS WITH IFR AND LIFR CIGS AND VSBYS WILL BE POSSIBLE IN THE
MOUNTAINS ABOVE 11K THROUGH TONIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 15, 5:58 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT FRI AUG 15 2008

COZ058>089-093>099-161300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE EXPECTED OVER THE
EASTERN PLAINS TODAY THROUGH TONIGHT.  DURING THE AFTERNOON AND
EVENING HOURS...A FEW OF THE STORMS COULD BE SEVERE PRODUCING HAIL
UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 60 MPH OR MORE...HEAVY
RAIN...AND FREQUENT LIGHTNING.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

ELSEWHERE...ACTIVITY WILL GENERALLY BE LESS WIDESPREAD WITH THE
PRIMARY THREATS FROM THUNDERSTORMS BEING HAIL UP TO 1/2 INCH IN
DIAMETER...HEAVY RAIN...WIND GUSTS TO 50 MPH...AND LIGHTNING.

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS IN MANY AREAS THROUGH
TONIGHT.  A FEW OF THESE AREAS COULD SEE SOME MINOR URBAN AND SMALL
STREAM FLOOD PROBLEMS AS A RESULT OF THE PERSISTENT RAINFALL.

IT WILL BE COLD ENOUGH IN THE MOUNTAINS ABOVE 11000 FEET FOR SOME WET
SNOW BY SATURDAY MORNING.  THIS IS MOST LIKELY TO OCCUR ACROSS THE
SAWATCH RANGE...THE MOSQUITO RANGE AND PIKES PEAK. HOWEVER...ALL
OF THE MOUNTAINS WILL BE SUSCEPTIBLE.  THE AIRMASS WITH THIS STORM
IS NOT THAT COLD.  HOWEVER...IF PRECIPITATION FALLS HARD ENOUGH...
ELEVATIONS ABOVE 11000 FEET COULD SEE A FEW INCHES OF WET SNOW
ACCUMULATION BY SUNRISE SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER CONDITIONS ARE ANTICIPATED OVER SOUTHERN COLORADO
FROM SATURDAY INTO MONDAY AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM MAKES ITS WAY ACROSS COLORADO DURING THIS TIME-FRAME.

THE STORM SYSTEM WILL BE CAPABLE OF PRODUCING A VARIETY OF WEATHER
OVER THE REGION INCLUDING SCATTERED TO NUMEROUS SHOWERS AS WELL
ISOLATED THUNDERSTORMS AND EVEN SOME SNOW AT TIMES ACROSS THE
HIGHER ELEVATIONS.

THE PRIMARY METEOROLOGICAL THREATS FROM THE THUNDERSTORMS THROUGH
THE PERIOD WILL BE HEAVY RAIN...LIGHTNING...SMALL HAIL AND WIND
GUSTS TO 40 MPH AT TIMES.

IN ADDITION...SNOW COULD ACCUMULATE IN THE MOUNTAINS ABOVE 10000
FEET THROUGH MONDAY. AT THIS TIME...THE MOST LIKELY AREAS FOR THIS
TO OCCUR INCLUDE THE HIGHER ELEVATIONS OF THE SAWATCH RANGE...THE
MOSQUITO RANGE AND PIKES PEAK.

STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS
AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM
WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO
THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.

In the hours before

Local storm report, Aug 15, 11:02 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1202 PM MDT FRI AUG 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       3 N PUEBLO RESERVOIR    38.30N 104.75W
08/15/2008  M2.01 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

JCERU

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Custer

When
August 15, 11:53 AM MST to 12:02 PM MST
Where
Custer County, 7.03 mi NW of Westcliffe
Measured
0.75 in hail
Reported by
Public
Coordinates
38.210, -105.550

Hail, Custer

When
August 15, 12:00 PM MST to 12:05 PM MST
Where
Custer County, 1.48 mi NNE of Westcliffe
Measured
1.75 in hail
Reported by
Public
Coordinates
38.150, -105.460

Hail, Custer

When
August 15, 1:13 PM MST to 1:18 PM MST
Where
Custer County, San Isabel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -105.050

Tornado, Kiowa

When
August 15, 3:15 PM MST to 3:20 PM MST
Where
Kiowa County, 11.87 mi SSE of Sheridan Lake to 12.72 mi SSE of Sheridan Lake
Rating
EF0
Path length
0.88 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.310, -102.210

A brief tornado caused no known damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132928, 132930, 132931, 132932.